Dealing with Sticky Highs
Lately, I've noticed my highs were stickier... and I started thinking about what Michelle Obama said:
Well, when I go high, I stay high. But why? What has changed and how can you treat and reset yourself?
Even if we've done everything "right" - whatever that means to you, there are a few common causes of hyperglycemia.
The release of hormones such as adrenaline and cortisol increases when you are stressed, leading to insulin resistance and voila... high BGs.
There is nothing more frustrating than going to bed with a 110 ml/dl (6.1 mmol/L) and waking up with a 220 mg/dl (12.2 mmol/L). Our bodies take measures to prepare us for the next day. It releases a surge in hormones to ensure we are functional. Unfortunately, they also trigger a liver glucose dump and high BGs.
This is why diabetics need more insulin in those late overnight hours. If that happens to you, a visit to your basal settings is in order.
This is how:
Over bolus for a meal, correction, etc. -> BG Crash -->
Rage Eat-> Sticky high!
I don't think most health care providers would even consider this situation. It would be discussed as eating "too many carbs." And yes, that is the immediate cause, but the root of the problem is too much insulin. A more accurate insulin dose means less low BGs, which means less rage eating.
Another insulin-related high can come from NOT bolusing protein or fat. It is fascinating that so many articles on causes and treatments for high BGs never discuss this issue.
Did your endo tell you to bolus for protein? What about your nutritionist? Cosmetologist?
Well, you should look at it.
The 25 Rule for high fat/protein meals
Consider a 25% larger bolus than the units required to cover the carbs (1.25 x the carb bolus). Take 75% of the bolus right away for the carbs, and the other 25% in a combo or dual wave bolus over the next 2.5 hours.
Let's say you need a 10U bolus for carbs in a meal that contains protein or fat. Multiply the 10 by 1.25 to get 12.5 units as a bolus.
Deliver 75% immediately and the other 25% as an extended bolus over 2.5 hours to cover the fat / protein.
Experiment until you find the right bolus for foods you want to eat, but increase your BG more than expected.
Once again, when we are sick, we usually become more insulin-resistant. Average daily insulin needs can sometimes rise to 75% or more.
Too Many Carbs
Eating Hidden Carbs
This is one of my least favorite - and unflagging reasons I get highs. You think you're eating healthy.
I ordered this wonderful salad. What gives?
Many restaurants adulterate their "healthy" salads with high glycemic foods (foods that jump your sugar quickly!) - they could come from dressing, croutons, fruits, maple syrup. You name it.
Some foods with hidden carbs or that surprisingly keep your sugars high:
Salads with corn, peas, cheese, croutons, sweet dressings
Many restaurant foods:
Large portion sizes
Dressings (ask for them on the side so you can control intake)
Sweet potato fries
and this list goes on...
Suffice it to say it is always a good idea to ask your server to check in with the kitchen about the ingredients.
Pump or Site problems
Either your delivery system is busted or the site you use has poor absorption. Maybe your tubing is kinked, a cannula bent, a pod fell out, etc. Or your site may be bad from thickening (hypertrophy), scar tissue, etc. This applies to people who use either a pump or MDI.
Did you know that absorption from the thighs is slower than in other parts of the body? It's true!
Remember to rotate those sites.
If it's not a meal time, my sugars are sticky and I took a substantial amount of insulin to reduce my sugar, I expect it's a device problem. I change my pod and site. I may give myself an injection or even change the insulin vial.
I once had unexplained highs and couldn't figure out what was going on. Nothing I did consistently took my BGs down. Out of desperation, I threw out the vial I was using and grabbed a new one. Lo and behold, my sugars came down and stayed down. I don't know how it went bad, but it went bad.
Sometimes medication can cause your sugars to be high, for example steroids. If you need to take them, you will likely have to increase your average daily insulin need.
Tackling Sticky Highs
If your sugar is above 240, do not exercise to reduce your blood sugar. Why? Because when you exercise, your liver dumps glucose for energy, but your sugar is already high and you are likely already producing ketones. Exercising at this point will merely cause increased ketone production. If you have been high for a few hours and have moderate to high ketones, you need to seek medical care. Don't dilly-dally.
If you do not have moderate to high ketones.
Equipment and site changes
Manage stress with yoga, meditation, Tai Chi, or whatever does it for you.
Chug water - pee those sugars out
Take a hot shower or bath. Inflammation from chronic illnesses, exercise or other physical stressors (stress!) can increase blood sugar levels. Research has shown that hot baths lower blood pressure, increase insulin sensitivity and induce an anti-inflammatory response.
Sometimes, no matter what course of action, BG highs come fast and furious. They seem to come one after another, and there seems no satisfactory way to break the cycle. It's times like these you have to reset. Go back to basics.
Here are the basic elements of the 5-day reset plan.
Go extremely low carb - no more than 90 grams per day.
Cut out high fat and protein meals - evaluate vegan-type meals - mostly veggies and grains
If you are a carnivore and cannot live without meat on your plate, try treating the meat as a condiment - the meat should be the smallest portion on the plate, while the vegetables, grains, etc. should be the largest
Cut out caffeine
Stay away from restaurants
Increase your cardio exercise
Test and fine tune your bolus, basal and insulin sensitivity pump settings.
Don't blame yourself
It takes a bit of work to figure out what Sticky High type you have and then treat it, but it's worth the work.
*** As always, I am not a medical professional and the above should not be construed as treatment advice. Consult with a medical professional before making treatment changes. For more information, please refer to the privacy and disclaimer policy below.***